Maine, 2003

Damaging Wind in Maine, July 18, 2003

July 18, 2003 · NWS CAR · 1 event in 1 county or zone

Trees and power lines were blown down from estimated wind gusts of 56 knots ( 65 mph ). A camper was also overturned.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Trees and power lines were blown down from estimated wind gusts of 56 knots ( 65 mph ). A camper was also overturned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 18, 1:42 PM EST, 5 minutes earlier.

Area forecast discussion, Jul 18, 1:42 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
242 PM EDT FRI JUL 18 2003

.SYNOPSIS...A COLD FRONT WILL STALL OVER THE COASTAL WATERS. THIS WILL BRING
A THREAT OF SHOWERS AND THUNDERSTORMS TO THE AREA. MORE SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED SATURDAY AS AN UPPER LEVEL SYSTEM APPROACHES.

DISCUSSION...
EXPECT THE WEAK COLD FRONT TO STALL AS IT MOVES OFF THE COAST DUE TO FLOW
BECOMING MORE SOUTHWEST AS UPPER TROUGH TO THE WEST APPROACHES. SO WILL
KEEP SHOWERS ISOLATED/SCATTERED SOUTHERN ZONES TONIGHT. WILL KEEP SCATTERED
SHOWERS AND THUNDERSTORMS IN THE FORECAST FOR SATURDAY AS THE UPPER SYSTEM
GETS CLOSER. WILL REMOVE CHANCE POPS FOR SUNDAY AS HIGH PRESSURE RIDGE
PERSISTS TO THE SOUTH OF THE REGION. CHANCE POPS FOR SHOWERS MONDAY STILL
LOOKS GOOD AS A WARM FRONT DEVELOPS TO THE SOUTH OF THE FORECAST AREA AND
LOW PRESSURE APPROACHES FROM THE SOUTHWEST. LIKE MORE CONSISTENT GFS IN
HANDLING THIS SYSTEM.

IN THE EXTENDED PD...HAVE TAKEN A ENSEMBLE APCH TO THIS PKG. AM NOT LEANING
W/ECMWF ALL THE WAY. LEANED W/GEM/UKMET & SOME OF THE GFS. KEPT LIKELY
POPS FOR TUE INTO EARLY WED W/FRONTAL SYSM APCHG THE CWFA. FRONT CLEARS
NORTHERN AREAS LATE WED & LAYS UP ACROSS CENTRAL & DOWNEAST AREAS WHERE
BEST CHC OF SHRA WILL BE LOCATED. UNSETTLED WX CONDS IN THU W/UPPER LOW
HANGING BACK OVER SOUTHERN CANADA W/SERIES OF S/WVS APCHG IN SSW FLOW.
DRIED THINGS OUT ACROSS NORTHERN AREAS FRI INTO SAT AS RIDGING TAKES
HOLD. KEPT MENTION OF SHRA OVER EASTERN & DOWNEAST CWFA AS ANOTHER WAVE
RIDES NORTHWARD ALONGS STALLED BOUNDARY. USED MRF TEMPS W/ADJUSTMENTS.

MARINE...NO HEADLINES EXPECTED IN THE NEAR TERM. WINDS WILL BE LIGHT. FOG
WILL CONTINUE TO REDUCE VISIBILITIES...ESPECIALLY UP TOWARD EASTPORT.

AVIATION...MVFR CONDS W/SOME WIDELY SCATTERED SHRA/TSRA IN THERE FOR
BKGR/KHUL THIS EVENING & THEN PSBL IFR CONDS W/ST & FG LATE. FOR
KCAR/KPQI...GENERALLY LOOKING AT FVR/MVFR CONDS W/AC DECK & VBSYS
LOWERING TO 5SM IN PATCHY FOG AFT 06Z. KCAR-KPQI WILL BE ON THE NORTHERN
EDGE OF THE IFR CONDS. THINGS BECOME VFR AFT 12Z AS FRONT CLEARS WELL INTO
THE GULF OF ME.

.CAR...NONE.

SHORT TERM:MIGNONE
LONG RANGE/AVIATION: HEWITT
Hazardous weather outlook, Jul 18, 5:13 AM EST, 8 hours 34 minutes before
MEZ001>006-010-011-015>017-029>032-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
613 AM EDT FRI JUL 18 2003

HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN
AND DOWNEAST MAINE...
AROOSTOOK...          HANCOCK...          NORTHERN SOMERSET...
PENOBSCOT...          PISCATAQUIS...      WASHINGTON.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR THE LATEST WEATHER INFORMATION...TUNE TO NOAA WEATHER RADIO OR
ON THE INTERNET GO TO (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR.

KHW

In the hours before

Special weather statement, Jul 18, 12:41 PM EST, 1 hour 6 minutes before
MEZ015-016-181845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
141 PM EDT FRI JUL 18 2003

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT AND HANCOCK
COUNTIES...

AT 138 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH SMALL HAIL...STRETCHING FROM 21 MILES SOUTHWEST OF
NEWPORT TO 10 MILES SOUTHEAST OF NEWPORT. THE LINE WAS MOVING EAST AT
25 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 245 PM EDT INCLUDE...
    KENDUSKEAG...         HERMON...             HAMPDEN...
    BREWER...             BANGOR...             VEAZIE...
    ORONO...              OLD TOWN...           DEDHAM...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4481 6944 4448 6925 4463 6836 4511 6861

NNNN

CALDERON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Penobscot

When
July 18, 1:47 PM EST
Where
Penobscot County, Eddington
Measured
56 kt (64 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
44.833, -68.683

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378932.